Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS Dodge City, KS

June 1, 2003Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2003, 3:54 PM MDT for Hamilton County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2003, 3:54 PM MDT (21:54 UTC)
Expired
Jun 1, 2003, 4:45 PM MDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:10 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WUUS53 KDDC 012154
SVRDDC
KSC075-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM MDT SUN JUN 1 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 445 PM MDT

* AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF COOLIDGE...MOVING NORTH AT
  10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL HAMILTON COUNTY NORTHEAST OF COOLIDGE THROUGH 445 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.



LAT...LON 3824 10202 3773 10201 3774 10153 3825 10155

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:35 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 1, 12:35 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
135 PM CDT SUN JUN 1 2003

DAYS 1-2...

TONIGHTS CONVECTIVE EVENT IS PRIMARY CONCERN THIS FCST PERIOD,
FOLLOWED BY ANOTHER ROUND LATE MONDAY NIGHT INTO EARLY TUESDAY.  THE
PERSISTENT NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE PERIOD
WITH RAPID FIRE SUCCESSION OF FAIRLY POTENT S/WV TROFS WITHIN THE
PATTERN.  CLIMATOLOGICALLY, THIS IS THE FAVORED PATTERN FOR REPEATED
EPISODES OF CONVECTIVE COMPEXES, BRINGING THE AREA MUCH WANTED
RAINFALL.

STRONG S/WV OVER WYOMING CONTINUES TO STRENGTHEN LEE TROF ALONG
CO/KS BORDER WITH SFC CIRCULATION NOTED AROUND THE KS/CO/NE
TRI-BORDER AREA.  THIS SFC LOW WILL SLOWLY MOVE SOUTHEAST TOWARDS
WEST-CENTRAL KS BY LATE THIS AFTN, EARLY EVENING.  ANOTHER SFC
CIRCULATION IS LOCATED IN TRADITIONAL LOCATION ALONG ARKANSAS RIVER
VALLEY A.K.A. TRINIDAD LOW.  AS STRONG UPPER DIVERGENCE MOVES INTO
THE PLAINS FROM THE ROCKIES, RAPID CONVECTIVE DEVELOPMENT IS
EXPECTED UP AND DOWN THE LEE TROF.  THERMODYNAMIC PARAMETERS LATE
THIS AFTN POINT AT THE AREA NEAR THE NORTHERN SFC VORT CENTER AS
BEING THE BEST AREA FOR SUSTAINED SUPERCELL THUNDERSTORMS, ALTHOUGH
INITIALLY, THE DEEP LAYER SHEAR WOULD ONLY SUPPORT MULTICELL UPDRAFT
STRUCTURES.  AS DEEP LAYER SHEAR INCREASES AFTER 00Z, TSTMS WILL
BECOME MUCH MORE ORGANIZED WITH A FEW SUPERCELLS OVER THE
NORTHWESTERN 1/3 PORTION OF THE CWA IN THE 00Z TO 02Z TIME FRAME
BEFORE LINEAR MODE EVOLUTION TAKES OVER.  INCREASING 850MB WINDS
FROM THE SOUTH-SOUTHEAST 25-35KTS WILL AID FORWARD PROPAGATING MCS,
SO PRIMARY THREAT AFT 03Z WILL BE WINDS, WITH LARGE HAIL A SECONDARY
THREAT...ESPECIALLY IN SOUTHERN ZONES.

ALL PCPN SHOULD BE SOUTHEAST OF MY AREA BY 12Z AND THE REST OF THE
DAY WILL BE MARKED WITH NEAR OR SLIGHTLY BELOW AVERAGE HIGHS ON
NORTHEAST WINDS.  THE NEXT S/WV TROF IN LINE SHOWS UP WELL ON THE
VAPOR APPROACHING THE WASHINGTON COAST.  THIS SYSTEM WILL
RE-ESTABLISH THE LEE TROF OVER COLORADO AND PROVIDE MOIST UPSLOPE TO
EASTERN CO.  STORMS ARE EXPECTED TO FORM OVER SOUTHEAST COLORADO
WITH ANOTHER COMPLEX OF STORM EXPECTED TO DEVELOP OVER NORTHEAST
CO/SOUTHEAST WY AHEAD OF THIS WAVE.  ANOTHER MCS IS EXPECTED TO ROLL
SOUTH INTO WESTERN KANSAS LATE TOMORROW NIGHT INTO EARLY TUESDAY
MORNING.  THE INHERITED FORECAST HAD THIS HANDLED WELL WITH 40 AND
50 POPS ACROSS THE CWA AND WILL NOT CHANGE.  THE REST OF THE DAY
TUESDAY LOOKS FAIRLY CHILLY WITH TEMPS STRUGGLING TO REACH MID 70S
ON EAST-NORTHEAST WINDS.

DAYS 3-7...

LOOKING AT TODAYS LATEST RUNS OF THE GFS, ECMWF, UKMET, AVN AND
EVEN THE CANADIAN ALL SUGGEST SHORT WAVES WILL REGULARLY CROSS
WESTERN KANSAS IN NORTHWEST FLOW WITH INTERVALS APPROXIMATELY EVERY
1-2 DAYS.  THIS WILL BRING CHANCES OF PRECIP TO THE AREA ONGOING
INTO WEDNESDAY, THEN AGAIN LATE THURSDAY EVENING INTO EARLY FRIDAY,
ONCE AGAIN ON FRIDAY AFTERNOON, THEN PERHAPS LATE SUNDAY.  HAVE
OPTED TO LEAVE POPS OUT OF DAY 7 SUNDAY, AND INSTEAD WARM SURFACE UP
AND INCREASE CLOUDS.  THE GFS AND ECMWF ARE CONSISTENT WITH
YESTERDAYS RUNS OF BREAKING OFF A SMALL BUT CONCENTRATED VORT MAX
SOUTH THROUGH CENTRAL AND SOUTHERN ZONES BY WEDNESDAY MORNING.  NEXT
WAVE CURRENTLY OFF OREGON COAST DIVES INTO FLOW AND CROSSES MORE
WEST TO EAST LATE THURSDAY.  QUESTION MARK IS WHICH PATH THIS (AND
SUBSEQUENT) UPPER WAVES WILL TRACK.  AT THIS POINT, DECIDED TO ADD
SLIGHT POPS FOR THURSDAY AFTERNOON POPS ACROSS ALL OF CWA, AND
CONTINUE 20 POPS IN EASTERN CWA OVERNIGHT THURSDAY NIGHT INTO EARLY
FRIDAY MORNING.   WILL SEE HAVE TO WAIT AND SEE WHERE UPPER STORM
TRACKS.

HIGH TEMPERATURES SHOULD STAY IN MID 70S TO LOW 80S (SOUTH) WED,
THU, & FRI, THEN BEGIN TO WARM UP INTO THE 80S BY WEEKEND.  SOUTHERN
TIER OF COUNTIES MAY EVEN SEE SOME 90S BY SUNDAY, BUT WILL STAY WITH
RANGE OF 80S TO FIT BETTER IN WITH SURROUNDING OFFICES.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 59 81 60 76 / 80 00 40 40
GCK 58 81 59 77 / 80 00 50 40
EHA 61 83 59 84 / 60 00 50 40
LBL 61 82 60 80 / 80 00 50 40
HYS 58 78 59 75 / 70 00 40 40
P28 62 81 62 75 / 80 00 40 30

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/12
Hazardous weather outlook, Jun 1, 9:25 AM MDT, 6 hours 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 AM CDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP AFTER 3 PM NEAR THE
COLORADO-KANSAS BORDER AHEAD OF AN UPPER LEVEL STORM SYSTEM MOVING
THROUGH WYOMING. THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS LATE THIS
AFTERNOON, GENERALLY FROM LAKIN TO ULYSSES TO HUGOTON AND POINTS
WEST TO THE COLORADO STATE LINE. AN ISOLATED TORNADO CANNOT BE RULED
OUT, HOWEVER LOW LEVEL INSTABILITY SHOULD LIMIT THIS POTENTIAL.

THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS IN COVERAGE
AS THEY WORK EAST THROUGH THE GARDEN CITY, DODGE CITY, LIBERAL, AND
ASHLAND AREAS AFTER 7 PM.  BY LATE EVENING, A LARGE THUNDERSTORM
COMPLEX, WITH DAMAGING WIND GUSTS AND VERY HEAVY RAINS BEING THE
PRIMARY THREAT, WILL REACH THE KINSLEY, SAINT JOHN, COLDWATER AND
MEDICINE LODGE AREAS AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ACROSS SOUTHWEST KANSAS
ON MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM IN THE AREAS NEAR THE
COLORADO BORDER, THEN AFTER 7 PM FROM SCOTT CITY, GARDEN CITY,
LIBERAL, AND POINTS EAST.

UMSCHEID/06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:43 PM MDTSevere Thunderstorm WarningDDCHamilton47 min
Jun 1, 4:48 PM MDTSevere Thunderstorm WarningDDCStanton42 min
Jun 1, 4:55 PM MDTSevere Thunderstorm WarningDDCGrant, Kearny65 min
Jun 1, 5:36 PM MDTSevere Thunderstorm WarningDDCFinney39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.